Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Apr 26, 2020, 3:01 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Apr 26, 2020, 4:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2020, 3:01 AM EDT (07:01 UTC)
- In effect from
- Apr 26, 2020, 4:00 PM EDT
- Expired
- Apr 27, 2020, 10:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942 WWUS71 KRNK 260701 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 301 AM EDT Sun Apr 26 2020 NCZ001-002-018-VAZ015>017-261900- /O.NEW.KRNK.WI.Y.0015.200426T2000Z-200427T1400Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 301 AM EDT Sun Apr 26 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From 4 PM this afternoon to 10 AM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
270 WWUS71 KRNK 261830 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 230 PM EDT Sun Apr 26 2020 NCZ001-002-018-VAZ015>017-270230- /O.CON.KRNK.WI.Y.0015.200426T2000Z-200427T1400Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 230 PM EDT Sun Apr 26 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...until 10 AM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
454 WWUS71 KRNK 270201 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1001 PM EDT Sun Apr 26 2020 NCZ001-002-018-VAZ015>017-271000- /O.CON.KRNK.WI.Y.0015.000000T0000Z-200427T1400Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 1001 PM EDT Sun Apr 26 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...Until 10 AM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
309 WWUS71 KRNK 270726 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 326 AM EDT Mon Apr 27 2020 NCZ001-002-018-VAZ015>017-271400- /O.CON.KRNK.WI.Y.0015.000000T0000Z-200427T1400Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 326 AM EDT Mon Apr 27 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 11
165 WWUS71 KRNK 271352 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 952 AM EDT Mon Apr 27 2020 NCZ001-002-018-VAZ015>017-271500- /O.EXP.KRNK.WI.Y.0015.000000T0000Z-200427T1400Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 952 AM EDT Mon Apr 27 2020 ...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Winds will continue from the north to northwest this morning. Wind gusts will reach 20 to 35 mph and will gradually diminish throughout the day. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 25, 11:07 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 25, 11:07 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1107 PM EDT Sat Apr 25 2020 .SYNOPSIS... Low pressure over the Mid-Mississippi Valley will move northeast into the Ohio Valley tonight, then close off and become nearly stationary Sunday before slowly crossing the northern Mid-Atlantic States Sunday night, and finally moving off the New Jersey Coast early Monday. && .NEAR TERM /THROUGH SUNDAY/... As of 1045 PM EDT Saturday... Latest radar trends indicate increasing coverage of rain, with a few storms developing along the Blue Ridge given the increased low level convergence along the ridge line. Rain will continue to overspread the area as low pressure passes up the Ohio River Valley. In spite of the wedge holding in place through the predawn hours Sunday morning, elevated instability will still support heavier showers, especially with the storms. In general, rainfall will average between a half /0.50/ to one inch overnight. Local amounts up to 2 inches may be possible near the Blue Ridge. It should not result in hydro issues other that the normal ponding of water and rapid filling of ditches and culverts that you would typically see from heavy transient downpours. Low temperatures tonight will range from the lower 40s in the mountains to the lower 50s in the piedmont. The closed low will slowly open up Sunday and shift to the east into Sunday night. This will keep strong gusty winds and upslope showers in the mountains Sunday with some scattered convective showers and isolated thunderstorms into the piedmont Sunday afternoon due to steepening lapse rates aloft. High temperatures Sunday will vary from the upper 40s in the mountains to around 70 degrees in the piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 207 PM EDT Saturday... As the deep trough responsible for the previous weekend's weather exits the east coast near the Jersey Shore, strong gusty northwest winds and upslope rain showers will follow closely behind. Precipitation in the mountains out west could persist until just after daybreak on Monday. Don't expect much of a break from the wet weather, as Monday and most of Tuesday will be dry but the progressive pattern we're stuck in will bring another strong wave of energy and an associated cold front through the area with rain chances increasing overnight Tuesday night. Temperatures will generally be below normal, with highs in the 50s/60s-west/east of the Blue Ridge. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 207 PM EDT Saturday... Wednesday into midday Thursday will see widespread rainfall for the CWA with the passage of a cold front that trails south of a robust area of low pressure tracking from the Ohio River Valley to New England. It will bring some gusty winds behind it as showers dissipate overnight Thursday into Friday morning. For next weekend there is guidance discrepancy as the GFS and Canadian lean towards a broad wave of energy stretching out over the Midwest and Mid-Atlantic to create more rain opportunity. While the Euro keeps a ridge of high pressure in the Mid-South/Southeast, that is strong enough to stave off any such wave and keep the weekend high and dry. Temperatures will generally warm during this period, back to normal and slightly above. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... As of 800 PM EDT Saturday... Poor flying conditions can be expected through late Sunday morning due to a combination of low ceilings and reduced visibilities in rainfall. Easterly windflow will continue to draw Atlantic moisture into the higher terrain of the central Appalachians through the early morning hours of Sunday, which will result in widespread low MVFR/IFR ceilings. Another wave of rain, locally heavy and with perhaps a few embedded thunderstorms, will pass across the region during the 26/03-09Z timeframe, resulting in reductions in visibility to the 2SM-4SM range at all airports. As the wave passes, winds will swing more southwesterly, but it will not be until after sunrise Sunday morning that a cold front will pass across the central Appalachians, bringing a west-northwesterly wind shift. Downslope flow will bring clearing conditions east of the Blue Ridge, though gusts in the 20kt-25kt range will result in choppy conditions. Lower ceilings will linger across the mountains until later in the day - through the end of the 26/00Z TAF period in the vicinity of BLF. Medium confidence in ceilings, visibilities and winds during the 26/00Z TAF period. Extended Aviation Discussion... High pressure will provide dry weather for Monday and possibly Tuesday, but a cold front will arrive during Tuesday night and Wednesday to bring more showers and more sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/PM NEAR TERM...KK/NF SHORT TERM...VFJ LONG TERM...VFJ AVIATION...KK/NF
Hazardous weather outlook, Apr 25, 2:30 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 230 PM EDT Sat Apr 25 2020 VAZ007-009>020-022>024-032>035-043-045>047-059-WVZ042>044-507-508- 261830- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham- Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 230 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ044-058-261830- Pittsylvania-Halifax- 230 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for south central Virginia. .DAY ONE...This afternoon and tonight. An isolated strong to severe thunderstorm may be possible this evening, mainly from near route 58 southward. The main threat will be gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-261830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin- 230 PM EDT Sat Apr 25 2020 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. An isolated strong to severe thunderstorm may be possible this evening into tonight. The main threat will be gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 25, 10:58 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1058 PM EDT Sat Apr 25 2020
VAZ007-009-010-WVZ042-260330-
Tazewell-Bland-Smyth-Mercer-
1058 PM EDT Sat Apr 25 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH...TAZEWELL...
WESTERN BLAND AND SOUTHWESTERN MERCER COUNTIES...
At 1056 PM EDT, strong thunderstorms extended from Amonate through
Claypool Hill to Allison Gap. Movement was northeast at 45 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.
Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Saltville...
Ceres...
Burkes Garden...
and Pocahontas.
LAT...LON 3698 8173 3720 8167 3721 8156 3726 8150
3727 8142 3737 8134 3747 8106 3722 8113
3703 8126 3699 8133 3685 8176 3688 8179
TIME...MOT...LOC 0256Z 243DEG 40KT 3720 8164 3699 8171 3691 8176
MBSSpecial weather statement, Apr 25, 11:27 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1127 PM EDT Sat Apr 25 2020
VAZ007-010-WVZ042-043-260400-
Tazewell-Bland-Mercer-Summers-
1127 PM EDT Sat Apr 25 2020
...THUNDERSTORMS WILL AFFECT EASTERN TAZEWELL...NORTHERN BLAND...
SUMMERS AND MERCER COUNTIES...
At 1126 PM EDT, thunderstorms extended from near Wenonah...through
Montcalm and Tiptop...to near Gratton. Movement was northeast at 45
mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.
Locations impacted include...
Bluefield...
Princeton...
Hinton...
Athens...
Matoaka...
Rocky Gap...
and Camp Creek.
LAT...LON 3720 8141 3732 8129 3741 8132 3742 8128
3746 8131 3751 8121 3758 8119 3760 8108
3764 8107 3772 8097 3768 8088 3774 8092
3779 8092 3786 8081 3762 8073 3748 8084
3731 8091 3727 8101 3722 8095 3702 8148
TIME...MOT...LOC 0326Z 238DEG 39KT 3747 8130 3735 8126 3723 8138 3711
8143
MBSSpecial weather statement, Apr 25, 11:43 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1143 PM EDT Sat Apr 25 2020
NCZ001-002-VAZ007-009-010-012-015-260430-
Ashe-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
1143 PM EDT Sat Apr 25 2020
...THUNDERSTORMS WILL AFFECT NORTHWESTERN ALLEGHANY AND ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...SMYTH...SOUTHERN
TAZEWELL...SOUTHWESTERN BLAND...WESTERN WYTHE AND WESTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...
At 1141 PM EDT, thunderstorms with strong gusty winds extended from
near Allison Gap...through Abingdon...to near Mountain City.
Movement was east at 35 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.
Locations impacted include...
Marion...
Tazewell...
Saltville...
Chilhowie...
Jefferson...
Rural Retreat...
and West Jefferson.
LAT...LON 3695 8182 3696 8178 3705 8182 3717 8122
3672 8121 3641 8136 3638 8172 3641 8174
3647 8170 3653 8171 3659 8168 3661 8165
3662 8162 3664 8161 3664 8162 3679 8170
3693 8183
TIME...MOT...LOC 0341Z 258DEG 31KT 3698 8183 3664 8182 3644 8194
MBSSpecial weather statement, Apr 26, 12:31 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 AM EDT Sun Apr 26 2020
NCZ006-VAZ044-058-260500-
Caswell-Halifax-Pittsylvania-
1231 AM EDT Sun Apr 26 2020
...THUNDERSTORMS WILL AFFECT NORTHERN CASWELL...SOUTHEASTERN
PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE CITY OF
DANVILLE...
At 1229 AM EDT, thunderstorms extended from near Bethel to Leasburg.
Movement was northeast at 45 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.
Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
Blairs...
Turbeville...
and Milton.
LAT...LON 3638 7952 3656 7950 3661 7952 3665 7943
3675 7932 3668 7891 3654 7902 3654 7914
3638 7915 3636 7916
TIME...MOT...LOC 0429Z 216DEG 40KT 3644 7947 3640 7914
MBSSpecial weather statement, Apr 26, 1:06 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 AM EDT Sun Apr 26 2020
VAZ045>047-059-260530-
Buckingham-Campbell-Charlotte-Appomattox-
106 AM EDT Sun Apr 26 2020
...THUNDERSTORMS WILL AFFECT APPOMATTOX...NORTHERN CHARLOTTE...
EASTERN CAMPBELL AND SOUTHWESTERN BUCKINGHAM COUNTIES...
At 105 AM EDT, thunderstorms extended from Spout Spring...through
Mike...to near Wren. Movement was east at 40 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.
Locations impacted include...
Appomattox...
Keysville...
Charlotte Court House...
Phenix...
Red House...
Concord...
and Pamplin City.
LAT...LON 3704 7845 3699 7890 3703 7892 3720 7891
3738 7902 3753 7855 3738 7843 3733 7849
3736 7858 3740 7859 3734 7860 3727 7868
3720 7869 3719 7864 3717 7864 3714 7859
3715 7855 3714 7852 3709 7848 3708 7844
TIME...MOT...LOC 0505Z 251DEG 34KT 3734 7892 3722 7886 3708 7886
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 11:43 PM EDT | Special Weather Statement | RNK | Ashe | 47 min |
| Apr 26, 12:31 AM EDT | Special Weather Statement | RNK | Caswell | 29 min |
| Apr 25, 10:58 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Apr 26, 1:06 AM EDT | Special Weather Statement | RNK | Appomattox | 24 min |
Nearby
Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.